Alert archive / New York / Snow Squall Warnings in 2018
Snow Squall Warning 7, NWS Albany, NY
NWS Albany, NY issued this snow squall warning at Nov 21, 2018, 2:28 PM EST for Columbia County, Greene County, Rensselaer County, New York; Berkshire County, Massachusetts; Windham County, Vermont. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 21, 2018, 2:28 PM EST (19:28 UTC)
- Expired
- Nov 21, 2018, 3:00 PM EST
- In force
- 32 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
Counties Berkshire County, MA, Columbia County, NY, Greene County, NY, Rensselaer County, NY, Windham County, VT
The radar
The Albany radar (KENX), 99 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 303 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
594
WWUS51 KALY 211929
SQWALY
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Albany NY
228 PM EST Wed Nov 21 2018
MAC003-NYC021-039-083-VTC025-212000-
/O.NEW.KALY.SQ.W.0007.181121T1928Z-181121T2000Z/
Berkshire MA-Columbia NY-Greene NY-Rensselaer NY-Windham VT-
228 PM EST Wed Nov 21 2018
The National Weather Service in Albany has issued a
* Snow Squall Warning for...
Central Berkshire County in western Massachusetts...
Northern Columbia County in east central New York...
Northern Greene County in east central New York...
Southern Rensselaer County in east central New York...
Windham County in southern Vermont...
* Until 300 PM EST.
* At 228 PM EST, a dangerous snow squall was located along a line
extending from near Newfane to Rowe to near New Ashford to near
Windham, moving east at 45 mph.
HAZARD...Poor visibility in heavy snow.
SOURCE...Radar indicated.
IMPACT...Dangerous life-threatening travel.
* This includes Interstate 87 between exits 21 and 21B.
Locations impacted include...
Pittsfield, Brattleboro, Hudson, Catskill, Chatham, Townshend, Adams,
Claverack, Lenox, New Baltimore, Cheshire, Coxsackie, Putney, New
Lebanon, Vernon, Wilmington, Valatie, Windham, Athens and Austerlitz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wet roadways will quickly freeze. Black ice will cause roads, bridges
and overpasses to become slick and dangerous. Slow down and be
prepared for sudden loss of traction.
&&
LAT...LON 4305 7247 4300 7244 4297 7247 4295 7253
4292 7252 4288 7255 4277 7252 4277 7249
4273 7246 4274 7293 4240 7301 4219 7367
4230 7447 4231 7446 4258 7330 4270 7295
4269 7295 4310 7285 4311 7244 4308 7244
TIME...MOT...LOC 1928Z 283DEG 39KT 4296 7269 4267 7291 4257 7322 4232
7433
$$
MSEWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this snow squall warning went out at Nov 21, 1:03 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Nov 21, 1:03 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Albany NY
103 PM EST Wed Nov 21 2018
.SYNOPSIS...
An Arctic frontal boundary will move through the area today,
with some snow showers, squalls and gusty winds. Behind the
front, bitter cold temperatures will move in for Thanksgiving
and Friday. Temperatures will slowly moderate over the weekend
with the potential for light rain and a wintry mix.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 100 PM EST...Main concern through the afternoon continues
to be intense snow squalls resulting in dangerous travel
conditions. The main line of squalls is currently moving through
the I-87 corridor north of the Capital District, and I-90 west
of Schenectady. Following radar and hi-res model trends, these
snow squalls will continue to generally track E-SE across the
region through around 5 PM. The most substantial impact time in
the Capital District will be between 130 and 300 PM. Brief
white-out conditions with wind gusts > 30 mph have been observed
on NYS Thruway and NYS Mesonet webcams within the snow squalls.
Even with surface temps in the upper 30s to near 40 in the
Hudson Valley from Albany south, wet-bulb effects will still
result in snow along with the potential for a flash freeze as
the snow squalls move through.
The snow squalls are associated with arctic cold front heading
east-southeast across our area. The scenario is classic setup
for snow squalls with a band of moderately strong low-level
frontogenesis and some small but not insignificant MLCAPE values
developing just ahead of the line along with low- level lapse
rates from 8 to 8.5 degrees C. Temperatures ahead of the line
will reach to between 35 and 40 in many places and a quick drop
with the onset of the squalls could produce a rapid freeze in
some areas, along with travel problems resulting from a small
accumulation of snow and lowered visibility. Snow squall
warnings will be issued with this system as it moves E-SE,
across the Capital District through 2-3 PM, then possibly the
mid- Hudson Valley, Berkshires and NW Connecticut from 3-5 pm.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Wind Chill Advisories have been issued for the southern
Adirondacks, eastern Catskills, southern Green Mountains and
the Berkshires from 1 AM to Noon Thursday.
Winds shift to northwest and north tonight and Thursday, which
suggests any lake effect snow bands will transition rapidly to
multi bands aimed at areas near and west of the western Mohawk
Valley, Schoharie Valley and eastern Catskills. It will be
extremely cold for November with lows tonight -5 to +15 with
wind chills zero to 25 below zero.
Gusty north to northwest winds and a sunny sky are expected
Thanksgiving but highs only in the upper single digits to lower
20s. Winds ease Thursday night as high pressure centers itself
over our region. Lows in the 5 below zero to 10 above zero
range.
Low level and upper ridging slowly shifts east of our region
Friday but such a cold start to the day, light winds and slowly
rising boundary layer temperatures will limit the warming
Friday. Highs on Friday will range from the upper teens to upper
20s. Dry conditions will continue through Friday night and it
will not be as cold as Thursday night with lows in the teens to
lower 20s.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Weather will remain quite turbulent through the long term with a
northern stream trough in place over the northeast.
High pressure lifts off to the northeast as an upper level shortwave
approaches the region Saturday afternoon. The main low feature
associated with the upper level wave is located north of the Great
Lakes, but there appears to be plenty of forcing associated with the
upper wave to produce steady precipitation across the region. In
fact, mixed wintry precip is anticipated at the onset as the column
saturates. There is some disparities with the timing of the precip
and this will determine precip type (ptype). For now, used a blend
of GFS/ECMWF models for pops and ptype. The wintry mix may
transition over to rain in lower elevations, with a mix of rain-snow
in the higher elevations Saturday night into Sunday. This wave then
lifts off to the northeast, providing a brief reprieve from
precipitation Sunday night into Monday.
A low pressure system quickly approaches and moves through the
region Monday into Monday night, with an additional upper wave right
on its heels. These two features continue the turbulent weather
pattern with chances for mixed wintry precip into mid-week. Ptype
will be difficult to determine given the large variance in thermal
profiles. So have stuck with a blend of model solutions at this
time. There is potential for some river points to reach at least
action stage depending on how much rainfall (versus snow) there will
be, so this will have to be monitored.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Arctic cold front will move east across the area this afternoon
with a line of snow squalls. Vsbys will lower briefly to below a
mile with cigs at or below 1000 feet at GFL/ALB/PSF from 18z to
21z. Farther south a line of rain and snow showers will track
across POU with vsbys lowering to around a mile and cigs to 1000
to 2000 feet from 20-22z. Conditions will improve rapidly after
the front passes with clearing skies early this evening and
mostly clear skies overnight and Thursday.
Winds will be southwest at 10 to 20 kts today, with briefly
higher gusts near heavier squalls. Winds will shift to northwest
at 10 to 20 kts tonight and Thursday.
Outlook...
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: Moderate Operational Impact. Chance of RA.
Saturday Night: High Operational Impact. Definite RA...SN.
Sunday: Moderate Operational Impact. Chance of RA.
Sunday Night: Low Operational Impact. Slight Chance of RA.
Monday: High Operational Impact. Likely RA.
&&
.FIRE WEATHER...
An Arctic frontal boundary will move through the area today,
with some snow showers, squalls and gusty winds. Behind the
front, bitter cold temperatures will move in for Thanksgiving
and Friday. Temperatures will slowly moderate over the weekend
with the potential for light rain and a wintry mix.
&&
.HYDROLOGY...
River flows will continue to lower into the first half of the
weekend week with colder than normal temperatures continuing,
and mainly light precipitation events. No widespread hydro
problems are anticipated through Saturday.
Scattered snow showers and squalls are expected along a cold
front Wednesday. Colder than normal temperatures persist into
the Thanksgiving holiday with flows continuing to recede.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.CLIMATE...
The record low max temperature for Albany for Thanksgiving Day is 19
degrees, set on Thanksgiving Day (November 28th) 1901. The record
low minimum for Thanksgiving for Albany is 5 degrees (November 23rd)
1972.
Albany's record low max for November 22nd is 25 degrees set in 1880.
The low daily mean temperature is 18.5 degrees also set in 1880. The
record min temperature for November 22nd is 9 degrees set in 1969.
Daily records for Albany are from 1874 to 2017.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Wind Chill Advisory from 1 AM to noon EST Thursday for NYZ032-
033-042-047-051-058-063-082.
MA...Wind Chill Advisory from 1 AM to noon EST Thursday for MAZ001-
025.
VT...Wind Chill Advisory from 1 AM to noon EST Thursday for VTZ013-
014.
&&
SYNOPSIS...11/NAS
NEAR TERM...MSE/11/JPV
SHORT TERM...11/NAS
LONG TERM...JLV
AVIATION...MSE/JLV
FIRE WEATHER...11/NAS
HYDROLOGY...11/NAS
CLIMATE...WFO ALYHazardous weather outlook, Nov 21, 4:11 AM EST, 10 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 411 AM EST Wed Nov 21 2018 CTZ001-013-NYZ038>041-043-048>050-052>054-059>061-064>066-083-084- VTZ015-221200- Northern Litchfield-Southern Litchfield-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Washington- Western Schenectady-Eastern Schenectady-Southern Saratoga- Eastern Albany-Western Rensselaer-Eastern Rensselaer-Eastern Greene- Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess- Eastern Dutchess-Southeast Warren-Southern Washington- Eastern Windham- 411 AM EST Wed Nov 21 2018 This Hazardous Weather Outlook is for northwestern Connecticut, the Lake George Saratoga region, Mohawk Valley, Greater Capital District, Mid Hudson Valley and Taconics of east central New York, and extreme southeast Vermont. .DAY ONE...Today and tonight. Snow showers, including snow squalls, are possible today as an arctic front crosses through the region. This could result in rapidly changing visibilities and road conditions. The coldest airmass of the season arrives Wednesday night and persists through Thanksgiving night with wind chill values ranging from 5 to 15 degrees below zero. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A light wintry mix is possible Saturday night and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ001-025-NYZ032-033-042-047-051-058-063-082-VTZ013-014-221200- Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton- Northern Warren-Schoharie-Western Albany-Western Greene- Western Ulster-Northern Fulton-Bennington-Western Windham- 411 AM EST Wed Nov 21 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO NOON EST THURSDAY... This Hazardous Weather Outlook is for western Massachusetts, the southern Adirondacks and eastern Catskills of east central New York, and the southern Green Mountains of Vermont. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. Snow showers, including snow squalls, are possible today as an arctic front crosses through the region. This could result in rapidly changing visibilities and road conditions. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. A light wintry mix is possible Saturday night and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Nov 21, 9:55 AM EST, 4 hours 33 minutes before
Special Weather Statement National Weather Service Albany NY 955 AM EST Wed Nov 21 2018 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-212000- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany- Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- Including the cities of Torrington, Oakville, Gaylordsville, New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, South Egremont, Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam, Saratoga Lake, Saratoga Springs, Bolton Landing, Johnsburg, North Creek, North River, Warrensburg, Hague, Huletts Landing, Whitehall, Granville, Cobleskill, Breakabeen, Gilboa, Livingstonville, Middleburgh, North Blenheim, Jefferson, Mariaville, Delanson, Duanesburg, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, Waterford, Westerlo, Altamont, Berne, Knox, Preston Hollow, Albany, Troy, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, Hunter, Tannersville, Windham, Prattsville, Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, Hudson, New Lebanon, Ellenville, Woodstock, West Hurley, West Shokan, Kerhonkson, Napanoch, Sundown, Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, Pawling, Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains, Amenia, Caroga Lake, Glens Falls, West Glens Falls, Hudson Falls, Fort Edward, Cambridge, Greenwich, Middle Falls, North Easton, Stamford, Bennington, Woodford State Park, Pownal, Stratton, Londonderry, Brattleboro, Guilford Center, West Brattleboro, and Bellows Falls 955 AM EST Wed Nov 21 2018 ...SNOW SQUALLS EXPECTED TODAY ACROSS EASTERN NEW YORK AND WESTERN NEW ENGLAND... Snow squalls will track southeast across eastern New York and western New England from late morning through the afternoon. The snow squalls will first move through the Mohawk Valley and Lake George Saratoga region late morning through early afternoon, then across the Capital District early to mid afternoon, and the mid Hudson Valley into the Berkshires and Litchfield Hills mid to late afternoon. Interstates 90, 88 and 87 will all be affected by snow squalls at some point this afternoon. Affected locations will see rapidly changing weather and road conditions, with brief heavy snow and gusty winds. A quick snow accumulation of 1 or 2 inches is possible along with near zero visibilities. Be prepared for areas of blowing and drifting snow. This could lead to temporary whiteout conditions and the potential for dangerous driving conditions. Icy roads are also expected. If you are traveling and encounter adverse winter driving conditions...reduce speed and make sure headlights are on.
Special weather statement, Nov 21, 10:13 AM EST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Albany NY
1013 AM EST WED NOV 21 2018
NYZ032-033-042-211615-
Northern Herkimer-Hamilton-Northern Warren-
1013 AM EST WED NOV 21 2018
...SNOW SQUALLS WILL AFFECT HAMILTON...NORTHWESTERN WARREN AND
CENTRAL HERKIMER COUNTIES...
At 1012 AM EST, snow squalls were located along a line extending
from near Lake Eaton Campground to 6 miles west of McKeever.
Movement was east at 40 mph.
Winds in excess of 30 mph are possible with these squalls.
This squalls will be near...
Lake Eaton Campground around 1015 AM EST.
Moffitt Beach Campground around 1115 AM EST.
Other locations impacted by this squall include Eagle Nest, Little
Rapids, Beaver River, Nobleboro, Perkins Clearing, Minnehaha, Carter
Station, Quaker Beach, First Lake and Deerland.
Visibilities will drop quickly to near zero.
Use extra caution if you must travel into or through these dangerous
snow squalls. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squalls passes your location.
LAT...LON 4399 7426 4397 7425 4392 7434 4382 7422
4383 7415 4381 7412 4380 7405 4375 7406
4375 7403 4343 7448 4334 7496 4333 7508
4384 7514 4408 7472 4411 7446
TIME...MOT...LOC 1512Z 287DEG 34KT 4402 7437 4359 7522
JPVLocal storm report, Nov 21, 2:24 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
224 PM EST WED NOV 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HEAVY SNOW ALBANY INTL AP 42.75N 73.80W
11/21/2018 M0.0 INCH ALBANY NY ASOS
SNOW SQUALL WITH 1/4 MILE VISIBILITY OR LESS AND GUSTS
UP TO 32 MPH. ROADS BRIEFLY SNOW COVERED
&&
EVENT NUMBER ALY1801239
JECLocal storm report, Nov 21, 2:28 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
228 PM EST WED NOV 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HEAVY SNOW SCHENECTADY 42.80N 73.93W
11/21/2018 M0.0 INCH SCHENECTADY NY ASOS
SNOW SQUALL WITH 1 MILE VISIBILITY OR LESS AND GUSTS UP
TO 33 MPH.
&&
EVENT NUMBER ALY1801240
JECThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 21, 3:19 AM EST | Wind Chill Advisory | ALY | Albany, Fulton, Greene, Hamilton, Herkimer, Schoharie and 2 more | 33 hr |
| Nov 21, 10:13 AM EST | Special Weather Statement | ALY | Hamilton, Herkimer | 62 min |
| Nov 21, 11:02 AM EST | Snow Squall Warning | ALY | Fulton, Hamilton, Herkimer, Warren | 58 min |
| Nov 21, 11:54 AM EST | Snow Squall Warning | ALY | Fulton, Hamilton, Herkimer, Montgomery, Saratoga, Warren | 66 min |
| Nov 21, 12:30 PM EST | Snow Squall Warning | ALY | Fulton, Montgomery, Saratoga, Schenectady, Schoharie, Warren and 1 more | 60 min |
| Nov 21, 1:17 PM EST | Snow Squall Warning | ALY | Albany, Rensselaer, Saratoga, Schenectady, Schoharie, Washington | 43 min |
| Nov 21, 1:56 PM EST | Snow Squall Warning | ALY | Albany, Columbia, Greene, Rensselaer, Schoharie, Washington | 49 min |
| Nov 21, 2:45 PM EST | Special Weather Statement | ALY | Ulster | 45 min |
| Nov 21, 3:00 PM EST | Snow Squall Warning | ALY | Columbia, Greene | 60 min |
| Nov 21, 3:54 PM EST | Special Weather Statement | ALY | Dutchess | 66 min |
Nearby
Snow Squall Warnings in New York, 2018Snow Squall Warnings in Massachusetts, 2018Snow Squall Warnings in Vermont, 2018Every snow squall warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.